Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Diabetic. Having nausea and dizzines. Had prostrate cancer. Suffer chills and sweats after hormonal therapy. Had brain tumor. Suggestions?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
Hello. This is in regards to my husband. He is 65, He has been having nausea and some dizziness each day around 10: 30 am. He is on some meds which I thought could be causing this. he went off of those for a few days and felt some better . Easing back into them , still having some problems. To tell you a bit about him, he had prostrate cancer in 2007. totally removed. in 2009 psa went up slightly so did 39 radiation treatments. Has had 3 years of hormone therapy. Still has sweats and chills after those shots were completed. He is diabetic and takes Metformin ER 500 mg daily for that. He takes Carvedilol 12.5 mg tablet for atrial fibrillation. Takes Atorvastatin for cholestral. He used to be on Azor but went off of that due to dizziness and lightheadness. He had a brain tumor removed in 1994 which was benign. He had an MRI done 2 weeks ago. It came back ok. Presently he has knee problems. Last week his left knee swelled up and he had it drained and a cortisone shot done. He hasn't felt good lately. He sees his regular doctor next week, can't get in any sooner. I guess my question is.what do you suggest I do in the mean time to help him out? I worry that something worse will happen before he gets to the doctor.
Thank you for any advice XXXXXXX YYYY@YYYY
Posted Tue, 25 Jun 2013 in General Health
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Hi XXXXXXX and thanks for the query,

I appreciate so much the clear clinical picture you have presented with respect to your husband's medical history.
It would be more interesting actually knowing how the nausea or dizziness started this morning. Was it abrupt or gradual? Was did accompanied by some other thing you might have by any chance forgotten? What was he doing when this happened? How did he spend the last week? Did he stop or miss to take any of his medications? I am particularly interested in his medication for diabetes especially: Did he take them regularly? what did he eat since this morning? Could I have an idea of his last HbA1c measure and has he been expressing such symptoms before.How is his blood pressure?

From what you describe, considering the fact that he is has been well till this morning at 10:30 am, it might be comforting to believe that the condition should not be that serious. However, considering he is a delicate patient, it might be better to know exactly what has gone wrong added to the fact that he was fine. A clinical evaluation might be very useful.

His past history makes carrying out of routine clinical measures (Blood pressure and the pulse, and examining the heart for regularity compelling for these could explain properly these symptoms). Hypoglycomia, although rare with Metformine when taken appropriately is another possibility, thus a blood glucose level measurement might necessary. These results should be enough to orient further questions as those stated above and orient other tests if need be.

I would advice, especially if symptoms are persisting, that you take him to the emergency room for a general clinical and laboratory screen to be more comfortable. In case he is ok by now, you would need to watch and ensure he follows his routine medical recommendations. Anything serious, you must hesitate to take him to the emergency room. I encourage you to continue to be by him, help him, encourage, make him smile and care more and more for him, for his major medication, especially at this particular point in time and in this clinical state is more importantly PSYCHOLOGICAL.

Thanks once again as I wish you and him the best of health. I would be most honored making further contributions towards a better health for him if need be. So feel very free.

Best regards,
Luchuo, MD.
Above answer was peer-reviewed by
Follow-up: Diabetic. Having nausea and dizzines. Had prostrate cancer. Suffer chills and sweats after hormonal therapy. Had brain tumor. Suggestions? 16 hours later
Thank you for your response. This dizziness/nausea has been going on for a couple months instead of just coming on the one day. It seemed to come on gradually each day then hit him more as time goes by each day. This morning he started getting lightheaded after getting up this morning. He described it as being hard to focus and concentrate also. He doesnt have to be doing any certain thing. He can be up on his feet or sitting down. Each week is usually spent the same. Goes to work daily. Does a lot of computer work programming. He eats 3 meals a day. Usually in the mornings he eats Total cereal w/milk and has coffee. Some days he has eggs and toast. I took his BP this morning. It was 133/80. I do not know what his HbA1c measure is. Doctor here never has recommended us to use any type of diabetic measure at home. After this going on for approx 1 1/2 months he went off his meds for about 4-5 days. He thought he was feeling some better so went back on his diabetic med. for one day then felt sick. Went off of it and went back on other meds. except Metaformin. I hope I have answered your questions to give you a better picture of what is happening. He had a MRI and EKG which came back ok. We go tomorrow to find out more on results so I will ask about the HbA1c measure. Thank you for any help. Perhaps you can see something his doctor can't.
Answered by Dr. Luchuo Engelbert Bain 47 minutes later
Hi and thanks for the query,

Thanks for the update with respect to your husband's state of health. I ma happy with the blood pressure values. The fact he has been sick lately deserves a careful reevaluation, and its great you are meeting a physician tomorrow.

With respect to the medications for diabetes, The metformine as I understand especially has not been taken properly. This might deserve a careful discussion with the physician during the visit. It might be important to consider the fact that diabetes mellitus as hypertension, are chronic conditions and the drugs are not altered or changed or stopped, without prior notification of your physician. It could be stopped only in case of a severe adverse event. Stopping the drugs for a few days without prior notification of your doctor was not very advisable.

HbA1c is a measure of the glycated hemoglobin in blood, it is actually the measure today used to actually MONITOR therapeutic success in patients managed for diabetes. It summarizes the behavior of blood glucose over a three month period. It is less liable to physiological changes like the normal serum glucose that is usually measured. I suggest your physician should incorporate this test into the routine examinations for your husband. The International Diabetes Federation and the American Diabetes Association today, recommend it in the diagnosis of diabetes.

Wish you the best as you XXXXXXX your physician tomorrow. Do not hesitate to share your worries and would be honored contributing to his well being.

Best regards and fast recovery,
Luchuo, MD.
Above answer was peer-reviewed by
Follow-up: Diabetic. Having nausea and dizzines. Had prostrate cancer. Suffer chills and sweats after hormonal therapy. Had brain tumor. Suggestions? 2 hours later
Thank you. We are looking at a different doctor recommended by a friend who has diabetes. I really think after talking with you and gathering info that he needs to have a better plan to control his diabetes. A better understanding will give us more direction on how to control it.
Answered by Dr. Luchuo Engelbert Bain 52 minutes later
Hi and thanks for the query,

I really hope to get a feedback from you when you XXXXXXX your doctor. I strongly advice you propose my recommendations and advice.

Hoping to hear from you then.

Best regards,
Luchuo, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor